White Rose University Consortium logo
University of Leeds logo University of Sheffield logo York University logo

Optimal control design for robust fuzzy friction compensation in a robot joint

Mostefai, L., Denai, M., Sehoon, O. and Hori, Y. (2009) Optimal control design for robust fuzzy friction compensation in a robot joint. IEEE Transactions on Industrial Electronics, 56 (10). pp. 3832-3839. ISSN 0278-0046


Download (645Kb)


This paper presents a methodology for the compensation of nonlinear friction in a robot joint structure based on a fuzzy local modeling technique. To enhance the tracking performance of the robot joint, a dynamic model is derived from the local physical properties of friction. The model is the basis of a precompensator taking into account the dynamics of the overall corrected system by means of a minor loop. The proposed structure does not claim to faithfully reproduce complex phenomena driven by friction. However, the linearity of the local models simplifies the design and implementation of the observer, and its estimation capabilities are improved by the nonlinear integral gain. The controller can then be robustly synthesized using linear matrix inequalities to cancel the effects of inexact friction compensation. Experimental tests conducted on a robot joint with a high level of friction demonstrate the effectiveness of the proposed fuzzy observer-based control strategy for tracking system trajectories when operating in zero-velocity regions and during motion reversals.

Item Type: Article
Copyright, Publisher and Additional Information: © Copyright 2009 IEEE. Personal use of this material is permitted. However, permission to reprint/republish this material for advertising or promotional purposes or for creating new collective works for resale or redistribution to servers or lists, or to reuse any copyrighted component of this work in other works must be obtained from the IEEE.
Keywords: Friction compensation; fuzzy modeling; fuzzy observers; linear matrix inequality (LMI); optimal H-infinity control
Institution: The University of Sheffield
Academic Units: The University of Sheffield > Faculty of Engineering (Sheffield) > Department of Automatic Control and Systems Engineering (Sheffield)
Depositing User: Miss Anthea Tucker
Date Deposited: 08 Oct 2009 14:43
Last Modified: 05 Jun 2014 06:48
Published Version: http://dx.doi.org/10.1109/TIE.2009.2024101
Status: Published
Publisher: Institute of Electrical and Electronics Engineers
Refereed: Yes
Identification Number: 10.1109/TIE.2009.2024101
URI: http://eprints.whiterose.ac.uk/id/eprint/9827

Actions (repository staff only: login required)